Alert archive / Alaska / Blizzard Warnings in 2009

Blizzard Warning 29, NWS Anchorage, AK

March 20, 2009

NWS Anchorage, AK issued this blizzard warning at Mar 20, 2009, 12:49 PM AKDT. It took effect at Mar 20, 2009, 6:29 PM AKDT. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2009, 12:49 PM AKDT (20:49 UTC)
In effect from
Mar 20, 2009, 6:29 PM AKDT
Expired
Mar 21, 2009, 8:28 PM AKDT
In force
26 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 202049
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1249 PM AKDT FRI MAR 20 2009

AKZ187-211330-
/X.NEW.PAFC.BZ.W.0029.090320T2049Z-090322T0000Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
1249 PM AKDT FRI MAR 20 2009

...BLIZZARD WARNING IN EFFECT UNTIL 4 PM AKDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 4 PM AKDT SATURDAY. 


EAST WINDS TO 35 TO 50 MPH TONIGHT ALONG WITH SNOW AND BLOWING
SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES
THROUGH SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ185-211330-
/X.NEW.PAFC.BZ.A.0024.090321T1400Z-090322T1400Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
1249 PM AKDT FRI MAR 20 2009

...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT. 

A STRONG FRONT APPROACHING THE EASTERN ALEUTIANS LATE TONIGHT MAY INCREASE
WINDS TO EAST 30 TO 50 MPH TOWARD MORNING. THE STRONG WINDS ALONG
WITH SNOW AND BLOWING SNOW MAY REDUCE VISIBILITY TO TO ONE QUARTER
MILE OR LESS AT TIMES THROUGH LATE SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$
4 follow-up statements
000 
WWAK42 PAFC 210231 CCA
WSWALU

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE ANCHORAGE AK
629 PM AKDT FRI MAR 20 2009

AKZ187-211915-
/X.COR.PAFC.BZ.W.0029.090321T0229Z-090322T0000Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
629 PM AKDT FRI MAR 20 2009

...BLIZZARD WARNING IN EFFECT UNTIL 4 PM AKDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 4 PM AKDT SATURDAY. 


EAST WINDS OF 35 TO 50 MPH ALONG WITH SNOW AND BLOWING SNOW WILL
REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH
SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ185-211915-
/X.COR.PAFC.BZ.A.0024.090321T1400Z-090322T1400Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
629 PM AKDT FRI MAR 20 2009

...BLIZZARD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT. 

A STRONG FRONT APPROACHING THE EASTERN ALEUTIANS LATE TONIGHT WILL INCREASE
WINDS TO EAST 30 TO 50 MPH TOWARD MORNING. THE STRONG WINDS ALONG
WITH SNOW AND BLOWING SNOW MAY REDUCE VISIBILITY TO ONE QUARTER
MILE OR LESS AT TIMES THROUGH LATE SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$
000 
WWAK42 PAFC 211300
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
500 AM AKDT SAT MAR 21 2009

AKZ185-220200-
/X.UPG.PAFC.BZ.A.0024.090321T1400Z-090322T1400Z/
/X.EXB.PAFC.BZ.W.0029.090321T1600Z-090322T0800Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
500 AM AKDT SAT MAR 21 2009

...BLIZZARD WARNING IN EFFECT FROM 8 AM AKDT THIS MORNING TO
MIDNIGHT TONIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
AKDT TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A STRONG FRONT APPROACHING THE EASTERN ALEUTIANS WILL INCREASE
WINDS OUT OF THE EAST LATER THIS MORNING. WINDS WILL INCREASE TO
30 TO 50 MPH LATER THIS MORNING. STRONG WINDS AND BLOWING SNOW WILL
REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS AT TIMES THROUGH
MIDNIGHT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$

AKZ187-220000-
/X.CON.PAFC.BZ.W.0029.000000T0000Z-090322T0000Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
500 AM AKDT SAT MAR 21 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKDT THIS
AFTERNOON...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKDT THIS
AFTERNOON. 

WINDS OF 35 TO 50 MPH OUT OF THE EAST WILL EVENTUALLY BACK TO THE
NORTH. THE STRONG NORTHERLY WINDS COUPLED WITH COOLING
TEMPERATURES ALONG WITH SNOW AND BLOWING SNOW WILL REDUCE
VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES THROUGH THIS
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 220012
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
412 PM AKDT SAT MAR 21 2009

AKZ187-220115-
/X.EXP.PAFC.BZ.W.0029.000000T0000Z-090322T0000Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
412 PM AKDT SAT MAR 21 2009

...BLIZZARD WARNING HAS EXPIRED...

THE BLIZZARD WARNING FOR THE CENTRAL ALEUTIANS IS NO LONGER IN
EFFECT. 


$$

AKZ185-220800-
/X.CON.PAFC.BZ.W.0029.000000T0000Z-090322T0800Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
412 PM AKDT SAT MAR 21 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT AKDT
TONIGHT...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT AKDT TONIGHT
FOR THE EASTERN ALEUTIANS. A STRONG WEATHER SYSTEM PASSING JUST TO
THE SOUTH OF THE ALEUTIAN CHAIN HAS SPREAD BOTH SNOW AND WIND
ACROSS THE EASTERN ALEUTIANS. BE PREPARED FOR VISIBILITIES TO DROP
TO NEAR ZERO AT TIMES IN SNOW AND BLOWING SNOW THROUGH MIDNIGHT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
000 
WWAK42 PAFC 220428
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
828 PM AKDT SAT MAR 21 2009


AKZ185-220530-
/X.CAN.PAFC.BZ.W.0029.000000T0000Z-090322T0800Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
828 PM AKDT SAT MAR 21 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

CONDITIONS CONTINUE TO IMPROVE. VISIBILITIES MAY OCCASIONALLY BE
REDUCED TO LESS THAN ONE HALF MILE AT TIMES IN SNOW SHOWERS.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Mar 20, 4:00 AM AKDT, 8 hours 49 minutes earlier.

Area forecast discussion, Mar 20, 4:00 AM AKDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 AM AKDT FRI MAR 20 2009

.ANALYSIS AND UPPER LEVELS...
STUBBORN BLOCKING RIDGE OVER NORTHEAST SIBERIA (REX CONFIGURATION)
WITH ASSOCIATED DOWNSTREAM TROUGH ALONG 140 DEGREES WEST LONGITUDE
AND A CLOSED CIRCULATION LOW OVER THE NORTHEAST GULF OF ALASKA. COLD
ADVECTION IN NORTHERLY FLOW FROM THE EASTER ALEUTIANS TO NEARLY THE
CANADIAN BORDER. LOW UNDERCUTTING THE SIBERIAN BLOCK CREATING WARM
ADVECTION OVER THE CENTRAL AND WESTERN ALEUTIANS.

.SHORT TERM FORECAST...
SIBERIAN BLOCK WILL SLOWLY RETROGRADE OVER THE NEXT FEW DAYS AND
TAKE ON MORE OF AN OMEGA LOOK AS THE LOW SOUTH OF THE WESTERN
ALEUTIANS CONNECTS WITH THE GULF LOW. MOST OF THE PRECIPITATION WILL
STAY SOUTH OF MAINLAND ALASKA THROUGH SATURDAY. SATURDAY NIGHT AND
SUNDAY THE MEAN TROUGH POSITION WILL FOLLOW THE RETROGRATION OF THE
SIBERIAN BLOCK AND ALLOW MORE MOISTURE TO MOVE INTO SOUTHERN ALASKA
FROM THE EAST AS SOUTHERLY FLOW DEVELOPS IN CYCLONIC FLOW.

.LONG TERM FORECAST...
THE ENTIRE PATTERN WILL CONTINUE TO SLOWLY RETROGRADE THROUGH NEXT
WEEK. ALTHOUGH THE NUMERICAL MODELS AGREE ON THE OVERALL PATTERN...
THE DETAILS IN HOW THE LOW ORIENTS ITSELF AND TIMING OF SHORT WAVE
FEATURES ARE NOT SO WELL DECIDED UPON. BASICALLY THE MEAN UPPER
TROUGH POSITION WILL BE ROUGHLY OVER THE EASTERN BERING SEA AND
CYCLONIC FLOW WILL DOMINATE THE ENTIRE STATE AND MOST OF THE BERING
SEA AND GULF OF ALASKA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...STORM WARNING 175 176.
         GALE WARNING 170 172.
         HEAVY FREEZING SPRAY 138 150 155 165 170 179.
FIRE WEATHER...NONE.

LUDWIG MAR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 4:00 PM AKDTBrisk Wind AdvisoryAFC12 hr
Mar 19, 4:00 PM AKDTGale WarningAFC12 hr
Mar 19, 4:00 PM AKDTSmall Craft AdvisoryAFC36 hr
Mar 19, 4:00 PM AKDTSmall Craft AdvisoryAFC3 days
Mar 19, 4:00 PM AKDTHeavy Freezing Spray WarningAFC12 hr
Mar 20, 4:00 AM AKDTGale WarningAFC48 hr
Mar 20, 4:00 AM AKDTSmall Craft AdvisoryAFC36 hr
Mar 20, 4:00 AM AKDTSmall Craft AdvisoryAFC7 hr
Mar 20, 4:00 AM AKDTStorm WarningAFC24 hr
Mar 20, 8:45 AM AKDTGale WarningAFC19 hr
Mar 20, 8:45 AM AKDTHeavy Freezing Spray WarningAFC19 hr
Mar 20, 11:05 AM AKDTGale WarningAFC5 hr
Mar 20, 12:49 PM AKDTBlizzard WatchAFC16 hr

Nearby

Blizzard Warnings in Alaska, 2009Every blizzard warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.